Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 124, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 8, 2006, 2:55 PM EDT for Montmorency County, Oscoda County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2006, 2:55 PM EDT (18:55 UTC)
- Expired
- Sep 8, 2006, 3:43 PM EDT
- In force
- 48 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Montmorency County, MI, Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 43 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 3:08 PM EDT | TSTM WND DMG | 2 S Lewiston, MI | TREE DOWN AT INTERSECTION OF COUNTY ROAD 489 AND BIG WOLF LAKE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 081855 SVRAPX MIC119-135-082000- /O.NEW.KAPX.SV.W.0124.060908T1855Z-060908T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 255 PM EDT FRI SEP 8 2006 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTMORENCY COUNTY IN NORTHERN LOWER MICHIGAN OSCODA COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 400 PM EDT * AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF LEWISTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GARLAND AROUND 305 PM EDT... ATLANTA AROUND 315 PM EDT... COMINS AROUND 325 PM EDT... LOCKWOOD LAKE AROUND 330 PM EDT... FLETCHER POND AROUND 340 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4499 8437 4474 8437 4476 8388 4506 8389 $$ JZ
3 follow-up statements
000 WWUS34 KAPX 081912 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 312 PM EDT FRI SEP 8 2006 MIC119-135-082000- /O.CON.KAPX.SV.W.0124.000000T0000Z-060908T2000Z/ MONTMORENCY MI-OSCODA MI- 312 PM EDT FRI SEP 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR OSCODA AND MONTMORENCY COUNTIES... AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GARLAND...OR ABOUT 10 MILES SOUTH OF ATLANTA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COMINS AROUND 325 PM EDT... LOCKWOOD LAKE AROUND 330 PM EDT... 8 MILES SOUTH OF FLETCHER POND AROUND 345 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4499 8432 4475 8435 4476 8388 4502 8389 $$
000 WWUS34 KAPX 081932 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 331 PM EDT FRI SEP 8 2006 MIC119-135-082000- /O.CON.KAPX.SV.W.0124.000000T0000Z-060908T2000Z/ MONTMORENCY MI-OSCODA MI- 331 PM EDT FRI SEP 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR OSCODA AND MONTMORENCY COUNTIES... AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE FROM 11 MILES EAST OF ATLANTA TO 7 MILES EAST OF MIO...MOVING EAST AT 35 MPH. THIS STORM DOWNED A TREE 2 MILES SOUTH OF LEWISTON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4500 8402 4469 8410 4465 8389 4502 8389 $$
000 WWUS34 KAPX 081943 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 343 PM EDT FRI SEP 8 2006 MIC119-135-081953- /O.CAN.KAPX.SV.W.0124.000000T0000Z-060908T2000Z/ MONTMORENCY MI-OSCODA MI- 343 PM EDT FRI SEP 8 2006 ...THE SEVERE THUNDERSTORM WARNING FOR OSCODA AND MONTMORENCY COUNTIES IS CANCELLED... AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED. LAT...LON 4500 8402 4469 8410 4465 8389 4502 8389 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:40 AM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 8, 10:40 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1040 AM EDT FRI SEP 8 2006 .UPDATE...COLD FRONT PROGRESSING THIS MORNING TO THE STRAITS AROUND SUNRISE. THE SUNSHINE THEN BEGAN TO BLUNT THE NOSE OF THE COLD AIR INITIALLY, BUT THE CLOUD COVER ASSOCIATED WITH THE 850 FRONT HAS BEEN POWERING THROUGH UPPER MICHIGAN SO THAT LOWER CLOUDS ARE BEGINNING TO MAKE THEIR MOVE SOUTH OF THE STRAITS. A TIMING OF THE PROGRESSION CURRENTLY GIVE THE CLOUD LINE ROUGHLY JUST NORTH OF KAPN TO KGLR TO KFKS BY 18Z. THE 500 MB VORTMAX SUPPORTING THE COLD FRONT IS THE MAJOR PLAYER WITH THE SYSTEM AND IS LOCATED IN N MINNESOTA. CURRENT 88D (BOTH MQT AND APX) SHOW SHOWERS AND A FEW THUNDERSTORMS PUSHING THROUGH UPPER MICHIGAN JUST BEHIND THE MAIN COLD FRONT. SO...NORTH OF M-72, FORECAST LOOKS GOOD WITH RAIN SHOWERS AND ISOLATED THUNDER. SOUTH OF M-72 WILL PROBABLY SCALE BACK THE THUNDER POTENTIAL IF NOT BY 11 AM PROBABLY BY 1 PM, ONCE I AM CONVINCED THAT THE CLOUDS WILL LIMIT THE INSOLATION TO THE SOUTHERN COUNTIES OF THE FORECAST AREA AND THUS THE THUNDER. LUTZ && .PREV DISCUSSION...ISSUED 430 AM EDT FRI SEP 8 2006 LATEST SURFACE/SATELLITE/RUC ANALYSIS SHOWING ENERGETIC NORTHERN STREAM FLOW ACROSS THE NORTHERN TIER OF STATES INTO CANADA. POTENT SHORTWAVE IS DROPPING SOUTHEAST ACROSS SOUTHERN ONTARIO BETWEEN MID LEVEL RIDGE AXIS STRETCHING FAR NORTH INTO THE NORTHWEST TERRITORIES AND CLOSED CIRCULATION NORTH OF QUEBEC. AT THE SURFACE...COLD FRONT ASSOCIATED WITH ONTARIO SHORTWAVE MAKING STEADY PROGRESS SOUTH ACROSS LAKE SUPERIOR AND THE WESTERN UPPER AS A 1022MB CANADIAN BUILDS IN BEHIND FRONT. LATEST RADAR TRENDS SHOWING A DECAYING LINE OF SHOWER AND STORMS ALONG AND SLIGHTLY BEHIND FRONT WITH NEW DEVELOPMENT ACROSS MUCH OF THE EASTERN UPPER AND NORTHERN LAKE MICHIGAN AHEAD OF FRONT. FORECAST CONCERNS CENTERED ON TIMING OF SHOWERS AND STORMS WITH FRONTAL PASSAGE...THREAT OF SEVERE WEATHER...POST FRONTAL COLD AIR MASS...AND POSSIBLE MARINE HEADLINES. TODAY...BASED OFF EARLY MORNING RADAR TRENDS HAVE SCALED BACK PRECIPITATION TO SCATTERED COVERAGE ACROSS THE EASTERN UPPER AND THE TIP OF THE MITT. UNFAVORABLE MORNING TIMING IN THESE AREAS SHOULD PRECLUDE MUCH OF A THUNDER THREAT. HOWEVER...WILL KEEP MENTION OF ISOLATED THUNDER PER REGIONAL LIGHTNING PLOT SHOWING SOME REMAINING THUNDERSTORMS NEAR THE KEWEENAW PENINSULA AND OVER WESTERN LAKE SUPERIOR. ELSEWHERE...WILL KEEP CHANCE POPS THIS MORNING TO ACCOUNT FOR THUNDERSTORMS FIRING ACROSS CENTRAL WISCONSIN IN AREA OF ENHANCED LOW LEVEL JET AND SHOWERS AND STORMS FILLING IN ACROSS LAKE MICHIGAN. FRONT WILL SAG SOUTH THROUGH THE DAY AND CONTINUE TO TAKE ON ANAFRONT CHARACTERISTICS WITH THE MAJORITY OF THE PRECIPITATION FALLING BEHIND THE FRONT IN THE COOL AIR. COVERAGE SHOULD INCREASE THIS AFTERNOON OVER OUR SOUTH AND SOUTHEASTERN ZONES WITH FAVORABLE DIURNAL TIMING. AS FOR SEVERE WEATHER...LATEST SPC DAY ONE OUTLOOK HAS ALL AREAS FROM MACKINAW COUNTY SOUTH IN SLIGHT RISK. KINEMATICS RATHER UNIMPRESSIVE AS BEST MID LEVEL WIND FIELDS AND SHEAR PASS NORTH WITH SHORTWAVE. 0-6 KM BULK SHEAR OVER THE CWA IS ONLY ABOUT 20 KNOTS WITH 500 MB WIND SPEEDS OF ONLY 25 TO 30 KNOTS. THERMODYNAMICS MORE IMPRESSIVE...ESPECIALLY SOUTH. SB CAPE APPROACHES 1700 J/KG WITH ML CAPE OF NEARLY 800 J/KG. IN ADDITION...WET BULB HEIGHTS ARE ONLY 10.3 KM WITH A FREEZING LEVEL OF 11.1 KM. BASED OFF THE ABOVE...FEEL HAIL WOULD BE THE PRIMARY THREAT. THAT BEING SAID...EXTREME SHALLOW NATURE OF FRONTAL ZONE MY INHIBIT DEEP MOIST CONVECTION IN MORE FAVORABLE UNSTABLE AREAS AHEAD OF FRONT. AS FOR TEMPERATURES...WILL FOLLOW A NON-DIURNAL TREND AND SPREAD COOLER AIR SOUTH BEHIND FRONT. TONIGHT...FRONT WILL BE SLOW TO CLEAR THE AREA AS IT ALIGNS ITSELF PARALLEL TO MID LEVEL WIND FIELD AND WITH BEST UPPER LEVEL DYNAMIC PASSING NORTH. REGION IS ALSO IN FAVORABLE RIGHT ENTRANCE REGION OF 80 KNOT 300 MB JET WITH UPPER LEVEL DIVERGENCE NOTED OVER THE AREA. GIVEN THIS AND PAST HISTORY OF FRONT WITH PRECIPITATION WELL NORTH OF FRONTAL ZONE WILL KEEP GOING FORECAST OF POPS ACROSS THE NORTHERN LOWER...TAPERED FROM NORTH TO SOUTH. LINGERING INSTABILITY THIS EVENING MAY LEAD TO SOME THUNDERSTORMS SO WILL KEEP IN FORECAST. SATURDAY...WILL LINGER CHANCE POPS FAR SOUTH AS GFS HAS BEEN CONSISTENT IN SHOWING SOME LIGHT PRECIPITATION WELL NORTH OF FRONT. ELSEWHERE...850 MB CAA CONTINUES WITH READINGS DROPPING TO 2C BY EVENING. THIS WILL LEAD TO IMPRESSIVE SHALLOW OVER WATER INSTABILITY WITH DELTA TS APPROACHING 18C. NORTHEAST WINDS SHOULD BRING IN LAKE GENERATED STRATUS TO MUCH OF THE NORTHEASTERN LOWER. ELSEWHERE...EXPECT MORNING MOSTLY CLOUDY CONDITIONS GIVING WAY TO PARTLY CLOUDY SKIES. IT WILL BE MUCH COOLER WITH HIGHS ONLY REACHING THE 50S IN MOST AREAS. REST OF FORECAST LEFT UNCHANGED. MARINE...GUSTY NORTH AND NORTHEAST WINDS BEING OBSERVED DIRECTLY BEHIND FRONT THIS MORNING IN THE WESTERN UPPER AND LAKE SUPERIOR. WILL START SCA FOR WHITEFISH BAY AND THE SAINT MARYS RIVER AT NOON TO ACCOUNT FOR THESE GUSTY WINDS. NORTH WINDS WILL SPREAD SOUTH OVER NORTHERN LAKE MICHIGAN EARLY THIS AFTERNOON AND WILL HOIST SCA NORTH OF SLEEPING BEAR POINT STARTING EARLY THIS AFTERNOON. MSB && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 8, 10:43 AM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GAYLORD MI 1043 AM EDT FRI SEP 8 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-091000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1043 AM EDT FRI SEP 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. SOME THUNDERSTORMS MAY BECOME SEVERE TODAY...ESPECIALLY ALONG AND SOUTH OF M-72. THE PRIMARY RISK WILL BE HAIL UP TO PENNY SIZE. THERE IS AN INCREASED RISK OF RIP CURRENTS THIS AFTERNOON ON LAKE MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN AND WHITEFISH BAY OF EASTERN UPPER MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PATCHY FROST IS POSSIBLE SATURDAY NIGHT...WITH TEMPERATURES DIPPING INTO THE LOWER AND MIDDLE 30S ACROSS THE INTERIOR REGIONS OF NORTHERN MICHIGAN. THESE TEMPERATURES COULD BE COLD ENOUGH TO HARM TENDER VEGETATION...AND YOU SHOULD BE PREPARED TO PROTECT PLANTS SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. MSB/LUTZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 12:49 PM EDT | Special Marine Warning | APX | 116 min | |
| Sep 8, 12:59 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 27 min |
| Sep 8, 1:35 PM EDT | Special Marine Warning | APX | 40 min | |
| Sep 8, 3:25 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 65 min |
| Sep 8, 3:28 PM EDT | Special Marine Warning | APX | 2 hr | |
| Sep 8, 6:34 PM EDT | Special Marine Warning | APX | 84 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.